The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

2 months on Nort, Photophobia puzzles me


#1

So I’m just over 2 months in on seeing Dr S and switching from Ami which was no longer working to Nort. I’ve had some good spells 70% of around 2 weeks max but unfortunately keeping getting back on the merry go round it’s nearly year since this relapse began. The photophobia issue confuses me, I know it’s a obvious symptom of migraine but I’m quite certain it’s my trigger too. Whether I’m looking at my phone, iPad, Tv or exposed to any daylight or indoor lighting I can feel my brain boiling up with tension, strain across my face and vertigo increase. I know I’m in what Helen calls hypersensitive mode but it literally feels like I’m alergic to light. I’ve tried wearing sunglasses most the time and avoiding smart devices and TV but it’s not sufficient I’m puzzled :confused:.


#2

Hi. Alex. Long time, no speak. Photophobia certainly is a trigger for me too. Ramps up dizziness and head pressure. If the photophobia is much increased since the switch it could be because Nori is less effective at controlling it than Ami which is generally considered one of the best. Betablockers are also known to be effective providing the photophobia comes from the MAV. Photophobia is pretty much diagnostic of migraine. Wearing dark glasses indoors will make photophobia worse because eyes dark adapt. The darker it is, the more dark they want it to be. Have a look at tinted lens, Theraspecs etc. Get an optician to check you out for Dry Eyes. That can cause it too. Not too sure how it’s puzzling you? It’s another symptom the Nori has yet to control I guess. Your system’s still hypersensitive. It’s frustrating and extremely restrictive on lifestyle. Might be worth speaking to Dr S. Helen


#3

Hi Helen, yes I know it’s been a while how are you ? I’ve been following my strategy of avoiding TV, phone, tablet etc which is extremely hard in this day and age but actually seemed to help for a while. I saw Dr S again around this time end of October and he said continue with Nort increasing 5mg -10mg every 4 weeks. Since then I’ve plummeted back but must admit I did introduce some TV and social media again so maybe that :man_shrugging:t2:. The photophobia only puzzles me as I never quite know if it’s the cause or effect of my MAV but seems to be an underlining factor in it all. Also focusing on close objects fall into the same category whether it’s looking at someone’s face while talking or as an electrician focusing on my work close up. Focusing on the road while driving long journeys also.
I think I’m going to make a bald move and take a month break from work, driving and technology again and see where it gets me. I go away to Italy 19th Jan for week and I’m praying for some stability by then. :pray:


#4

Alex working out whether photophobia is the cause or effect will certainly give you sleepless nights. Much like MAV you can never get a straight answer even from the so-called ‘experts;, and I’ve tried a few over 15 years and still none the wiser. I’ve always read if the preventatives control the symptoms it was MAV so as my photophobia is pretty much controlled now by the meds one can assume the photophobia was generated by the MAV, just another symptom of ‘migraine’. If you start thinking what’s the root cause of the thing most call ‘migraine’, for me, as an individual, I could put a good case before a jury for it being my eyes, snd so we are back to square one. I think which I believe these days depends on what day of the week it happens to be. But, if migraine preventatives can be persuaded to stop it, and doctors only give them to people with ‘migraine’, I’ll settle for that, thanks.

With regards to your eye symptoms, and again from my own personal experience, these could be symptoms that you have some minor misalignment of your line of sight. Go find a really good optician and get it checked out. Yku may just need glasses with prisms in them to help. If these symptoms have only started since you changed to Nori, go back to your consultant because they could be related to the drug. Please let us know what transpires. Helen